Related Experiment Video
Updated: Mar 21, 2026

A Cell Culture Model for Producing High Titer Hepatitis E Virus Stocks
Published on: June 26, 2020
[Cutaneous adverse events of telaprevir/peginterferon/ribavirin therapy for chronic hepatitis C: A multicenter
S Lorcy1, C Gaudy-Marqueste1, D Botta2
1Inserm CRO2, UMR 911, service de dermatologie et de cancérologie cutanée, hôpital de la Timone, Aix-Marseille université, AP-HM, 264, rue Saint-Pierre, 13385 Marseille cedex 5, France.
Background:
Telaprevir, sale of which was suspended, has been approved in combination with pegylated interferon and ribavirin (triple therapy) in the treatment of chronic hepatitis C virus (HCV). Skin eruptions and isolated cases of severe cutaneous adverse reactions (SCAR) have been reported.
Aims:
Our aim was to assess the incidence of skin eruption and the clinical characteristics of mucocutaneous adverse events (AE), and to identify potential risk factors for telaprevir-associated skin eruption.
Patients And Methods:
A prospective observational multicenter follow-up cohort study with monthly controls by a dermatologist and additional examinations in case of any undercurrent AE.
Results:
Among the 48 enrolled patients, the incidence of skin eruption was 58.4%, consisting mainly of maculopapular and eczematous lesions and only one case of SCAR. Telaprevir was discontinued in 6% of patients due to severe rash, whereas peginterferon and ribavirin were continued. The median time to onset of rash following telaprevir initiation was 25 days (range: 3-79 days). The rash was preceded by skin dryness and associated with pruritus in 100% and 90% of patients, respectively. Of those presenting with skin eruption, 37.5% also complained of conjunctival or oral lesions, or of anorectal symptoms. Neither a past history of dermatological conditions nor sociodemographic or viral status was predictive factor for skin rash.
Conclusions:
Telaprevir-related dermatitis has a high incidence but is mostly of mild intensity. In most cases, tri-therapy was continued under close dermatological follow-up allowing rapid detection of rare instances of severe drug eruptions. Ribavirin and Interferon were thus continued even in the event of diffuse eruptions, enabling confirmation of the causative role of telaprevir in these eruptions.
Related Concept Videos
Inhibitors of Viral Protein Synthesis
Hepatitis
Hypersensitivity Reactions: Cytolytic Reactions
Drug Toxicity: Allergic Reactions
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Endocarditis II: Clinical Features of Infective Endocarditis

